Heat, Orange
- When
- July 22, 10:00 AM EST to 6:00 PM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:54 AM EST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1054 AM EDT Wed Jul 22 2020
.SYNOPSIS...
A stalled frontal boundary will meander over the region through
the end of the week, before shifting south into the weekend.
Daily showers and thunderstorms are expected as a result.
&&
.NEAR TERM /THROUGH TONIGHT/...
Fog has dissipated and with the sun, heat indices and
instability are building rapidly. Bermuda High pressure
continues to pump hot and humid air into the region. High
temperatures again expected well into the 90s today, with dew
points in the low to mid 70s. Heat indices will approach, and in
some cases exceed, 105 degrees today. A Heat Advisory is in
effect until 8 PM today for most of the region.
Given this hot and humid air mass, a stalled surface boundary,
and a potent shortwave moving overhead into this evening,
thunderstorms are expected to develop this afternoon and
continue into the evening. Some of these storms could become
severe this afternoon, given the presence of 2000-3000+ J/kg of
MLCAPE, as well as 30 knots or so of mid-level flow. This
environment is very favorable for some organized severe
convection, taken more of a linear form with bowing segments.
Damaging winds will be the primary severe threat today, but some
hail can not be ruled out in isolated instances.
Additionally, given a stationary boundary, and PWAT values in
excess of 2 inches for most of the area today, some isolated
instances of flooding can not be ruled out either. Probably
confined more to the urban areas, and areas where more rain has
occurred in recent days. Flash flood guidance is fairly high for
much of the area, so don't expect a widespread threat by any
means. Additionally, storms today should have quicker movement,
owing to increased mid-level flow as compared to previous days.
Storms may continue well into Wednesday night as the passing
strung out shortwave continues across the region, interacting
with the high heat and humidity and the stalled boundary. We may
continue to get storm redevelopment into the overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
For Thursday, it is really going to be much of the same in terms
of sensible weather. Hot and humid conditions continue, though
perhaps slightly cooler than in previous days. Heat Advisories
may still be needed for our southern tier counties, but not
confident in that at this point.
Another round of showers and storms likely Thursday afternoon,
with yet another shortwave moving overhead. Severe weather again
possible, with the region placed in the marginal risk for day 2.
Damaging winds will again be the primary threat. Flooding
concerns continue as well, but will also greatly depend on what
happens today. If areas see a lot of rain today, wetter
antecedent conditions will lead to a greater flood threat. So,
very conditional at this point. The recent dry pattern has
really helped us in that regard.
A slightly more potent cold front may finally make more
progress southward across the region on Thursday night, but
still some uncertainty on this.
A middle-to-upper-level trough will drop over the area Friday
as a surface "cool" front stalls near or just south of the area
over southern/central Virginia. (I put "cool" in quotes because
it will probably still be near or above 90 F Friday afternoon
behind the front). With the boundary nearby, a few showers or
thunderstorms are possible, particularly near the higher terrain
aided by orographic lift. Humidity may be a pinch lower than
earlier in the week resulting in heat index values topping out
mainly under 100 F (but still well into the 90s F).
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough is expected to drop into the area
Saturday and bring some relief to the oppressive heat and
humidity for the weekend. Latest guidance show temps trending
cooler for the weekend than they did 24 hrs ago with upper 80s
instead of low 90s. The weekend should be generally dry.
Upper level ridge then starts building eastward from the
central CONUS bringing a return to the oppressive heat and
humidity.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR presently. For the rest of today, expect to see
thunderstorms, at least in the VCNTY, at every terminal at some
point. Expect convection to fire around MRB/CHO in the early
afternoon (16-18z), then make its way east through the evening.
Severe thunderstorms possible this afternoon with isolated
damaging wind gusts. Tried to capture that threat in the recent
round of TAFs. Could see storms linger after 00z at all
terminals except MRB, but will try to iron that out in the 12z
forecast package. Otherwise, outside of storms, generally VFR
today.
Much of the same for Thursday, with patchy morning fog possible
at any terminals that receive rain today. VFR then expected
through the day, until storms fire up again during the
afternoon/evening.
Cold front moves through Thursday night, which could finally
push showers/storms south of the area as we head into Friday,
with VFR expected.
No sig wx expected Sat through Monday.
&&
.MARINE...
Winds will generally remain below SCA criteria through Friday,
as a result of a weak frontal boundary lingering in the
vicinity through Thursday. This front, paired with a few upper-
level disturbances will help spark off thunderstorms each day,
which could produce gusty winds over the waters. May need
Special Marine Warnings today and tomorrow.
A shower or thunderstorm can't be ruled out during the
afternoon or evening hours Friday or Saturday, but most of the
time should be dry with light winds.
Winds 10 kt or less Sunday and Monday.
&&
.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.
As of Tuesday afternoon, that total (for July) was up to 20
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.
For the Baltimore, Maryland, and Sterling-Dulles, Virginia,
areas, the record most 90+ F days in a month is 24 days (also
set in July 2011). As of Tuesday afternoon, the Baltimore area
had hit 90 F 17 times so far this month, and the Sterling/Dulles
Virginia area had hit 90 F 15 days.
Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.
Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.
Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.
All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...CJL/RCM
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL/RCM
MARINE...LFR/CJL
CLIMATE...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 756 AM EDT Wed Jul 22 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 756 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect from 11 AM until 8 PM today. Thunderstorms this afternoon and evening could produce scattered damaging wind gusts, as well as heavy rainfall which could lead to scattered instances of flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Continued heat and humidity may lead to a heat index near or above 105 degrees on Thursday. Scattered thunderstorms Thursday could produce isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-231200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 756 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect from 11 AM until 8 PM today for most of the region except the higher elevations. Thunderstorms this afternoon and evening could produce scattered damaging wind gusts, as well as heavy rainfall which could lead to scattered instances of flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Continued heat and humidity may lead to a heat index near or above 105 degrees on Thursday. Scattered thunderstorms on Thursday could produce isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 AM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 2 NNW OAKPARK 38.39N 78.17W
07/21/2020 MADISON VA EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN ALONG MOONLIGHT
MOUNTAIN RD. ONE TREE FELL ONTO A VEHICLE.
&&
EVENT NUMBER LWX2001533
CJLThe national radar mosaic for the moment the first event began.
8 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908755, 908756, 908757, 908758, 908759, 908760, 908761, 908762.